The Chronicle of the Horse
MagazineNewsHorse SportsHorse CareCOTH StoreVoicesThe Chronicle UntackedDirectoriesMarketplaceDates & Results
 
Results 1 to 4 of 4
  1. #1
    Join Date
    Apr. 2, 2009
    Posts
    53

    Default tranquilizer concerns

    My horse is recovering from a splint bone stress fracture and an abscess (both in the same foot), and as we've started handwalking and tackwalking him, my trainer regularly injects a small amount of tranquilizers to keep him from acting up. I'm not sure what the exact dosage is, but it's a small needle that keeps him mellowed out for about an hour.

    We'll ease off the tranquilizers once he's back to working normally and used to being out and about, but I am concerned that too many tranquilizer shots (maybe 3-4 a week, once per day) might affect his vein health or other systems somehow... any comments or advice on this?

    Thank you!



  2. #2
    Join Date
    Aug. 21, 2009
    Location
    Indiana
    Posts
    870

    Default

    My horse is on stall rest for suspensory problems-- the BO was giving him a little Xylazine before hand walking each day, for a few days before he needed something more long term. He's just started Resperine (daily capsules) so we will see! We may still have to give a little Xylazine before the hand walking (it's ok to use this with the Resperine capsules, vet said no Ace though) but hopefully not-- good luck with your horse!
    Quote Originally Posted by RugBug View Post
    Don't throw away opportunities because they aren't coming in exactly the form you want them to.



  3. #3

    Default

    Dont worry about the tranquilizer - no long term adverse affects. You could try Reserpine which you feed, if your horse is hard to give a shot to. . . if you are using Ace you can just give it orally (but give more) or IM. If you do switch to something like reserpine, be aware that it takes a long time to get out of their system (60 - 90 days) so if you are planning on horse showing, beware).

    You are far better off to make sure he is quiet and doesnt reinjure himself while rehabbing than to take the chance without tranqilizer.

    Good Luck!



  4. #4
    Join Date
    Jan. 4, 2005
    Location
    PNW
    Posts
    344

    Default

    " if you are using Ace you can just give it orally (but give more)"

    This is what I did when I began handwalking my gelding after his surgery for a fractured splint. I can't recall the dosage my vet told us to use -but we squirted the Ace into his mouth in the morning and the evening. IIRC we gave it to him about half an hour before handwalking, and well after feeding.

    Worked great for us. Good luck!



Similar Threads

  1. Vet would rather not use a tranquilizer...
    By Joanne in forum Horse Care
    Replies: 7
    Last Post: Jun. 30, 2012, 02:03 PM
  2. various concerns regarding my ASB
    By jevousaime in forum Eventing
    Replies: 27
    Last Post: Jan. 28, 2011, 10:14 PM
  3. 60 days stall rest! Need safe long-term tranquilizer!
    By Grandprixgurl in forum Horse Care
    Replies: 18
    Last Post: Jun. 25, 2010, 10:17 PM
  4. Riding and Tranquilizer
    By klmck63 in forum Horse Care
    Replies: 5
    Last Post: Jan. 27, 2010, 07:02 PM
  5. EMERGENCY! HELP!!! NEED TRANQUILIZER GUN!!!
    By slc2 in forum Around The Farm
    Replies: 271
    Last Post: Sep. 4, 2009, 10:21 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •